Alert archive / Kansas / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Goodland, KS

May 10, 2017Sherman County, Kansas

NWS Goodland, KS issued this flash flood warning at May 10, 2017, 4:35 PM MDT for Sherman County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 4:35 PM MDT (22:35 UTC)
Expired
May 10, 2017, 7:30 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Sherman County, KS

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WGUS53 KGLD 102235
FFWGLD
KSC181-110130-
/O.NEW.KGLD.FF.W.0001.170510T2235Z-170511T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
435 PM MDT WED MAY 10 2017

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Central Sherman County in northwestern Kansas...

* Until 730 PM MDT

* At 433 PM MDT, Doppler radar indicated heavy rain of two inches or 
  more across the warned area. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Goodland, Ruleton and Edson. 

This includes Interstate 70 in Kansas between mile markers 8 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3946 10148 3936 10144 3926 10158 3920 10175
      3927 10189 3940 10192 3946 10186

$$

Lockhart
1 follow-up statement
645 
WGUS73 KGLD 110047
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
647 PM MDT WED MAY 10 2017

KSC181-110056-
/O.CAN.KGLD.FF.W.0001.000000T0000Z-170511T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherman KS-
647 PM MDT WED MAY 10 2017

...THE FLASH FLOOD WARNING FOR CENTRAL SHERMAN COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3946 10148 3936 10144 3926 10158 3920 10175
      3927 10189 3940 10192 3946 10186

$$

Lockhart

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 10, 2:31 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 10, 2:31 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
231 PM MDT Wed May 10 2017

.SHORT TERM...(This afternoon through Thursday)
Issued at 230 PM MDT Wed May 10 2017

Closed mid-upper low will bring periods of showers and
thunderstorms to our CWA this afternoon through Thursday
afternoon as it tracks from the Four Corners region (current) and
across southern Kansas tonight and Thursday. Stalled front is near
our southern CWA and will act as a focus for early initiation. A
cold front is slowly moving into northeast Colorado, and this will
move into our CWA later this evening as the main upper low begins
to slide into the plains. A shortwave trough rotating around the
upper low is now moving into southeast Colorado and thunderstorm
activity is beginning to increase in this area.

Clearing skies have allowed instability to increase and latest
analysis shows axis of 2000 J/KG SB CAPE extending over our CWA and
this may increase a little more before cold front moves through this
evening. 0-6 km shear exceeds 50kt, but this is heavily weighted by
the 600-500mb layer, and effective shear is actually much less. Low
level shear is particularly unimpressive. Due to the lower effective
shear values, confidence is low in more organized cells across much
of our CWA (pulse type thunderstorms more likely). Frontal zone near
surface low may initially behave more like a warm front this
afternoon and bulge northward as shortwave approaches, and this may
result in a little better low level shear and could support a few
super cells. Trend still seems to support better severe threat south
of Nebraska state line, and in particular south of I-70 (closer to
frontal zone).

We are still looking at a favorable track on the upper low for a
deformation zone to track across our CWA, and strong forcing will
combine with good moisture advection to produce widespread showers
(embedded thunderstorms) from this evening through early Thursday
afternoon (when upper low shifts east). Periods of moderate to heavy
rainfall appear likely. Thunderstorms in the afternoon and evening
will tend to have slow storm motions which is concerning considering
recent rainfall. Other that early in the event, the rest of the
precipitation may occur over a prolonged enough period of time to
keep any flood threat very localized. Ponding/runoff may be more of
an issue than flash flooding, and this will need to monitored. Due
to the localized nature of the flood threat, the decision was made
not to issue a flood watch at this time.

Temperatures Thursday are going to be highly dependent on precip
clearing, and there is a chance that some locations Thursday may not
see low clouds clear until almost sunset. This could keep highs
closer to 50 degrees (not far from morning lows).

.LONG TERM...(Thursday night through Wednesday)
Issued at 121 PM MDT Wed May 10 2017

The first half of the long term period (Thursday night through
Sunday) will start off dry with a ridge over the region. Then the
second half of the period (Monday through Wednesday) will have the
potential for returned precipitation chances over portions of the
region.

After the ridge begins to move east, southwest flow will start to
move into the area on Sunday due to a strong trough in the western
CONUS. As the trough slowly moves east there will be embedded
shortwave troughs that move over the region each day. These could
create chances for precipitation over the CWA, but current guidance
does not show a very strong signal for wide spread precipitation
chances or severe storms. The beginning of next week will need to be
monitored.

Temperatures during the period will be in the 70s on Friday, then an
increase into the 80s through the remainder of the period. Sunday
could see some low 90s over the eastern portions of the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1150 AM MDT Wed May 10 2017

IFR stratus is in the process of lifting at KMCK, and VFR should
returning by mid afternoon. I can't rule out MVFR cigs at KGLD and
KMCK this afternoon, but all indications are VFR conditions
should prevail until moisture increases with widespread showers
this evening. Stronger thunderstorms are possible at KGLD this
afternoon and heavy rainfall will also be possible tonight through
midday Thursday. Trend is towards heavier shower activity, lower
cigs, and lower vis to remain south of MCK tonight and Thursday
morning. IFR conditions are likely at KGLD late tonight and
Thursday morning, and LIFR cigs can't be ruled out. LIFR may not
be a prevailing condition, so I left mention out for now.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...CLT
AVIATION...DR
Hazardous weather outlook, May 10, 11:28 AM MDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1128 AM MDT Wed May 10 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111730-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1128 AM MDT Wed May 10 2017 /1228 PM CDT Wed May 10 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON THROUGH THURSDAY AFTERNOON...

Thunderstorms will develop this afternoon with showers and
thunderstorms increasing in coverage through the early evening.
Widespread rain showers and isolated thunderstorms are then expected
later this evening through tonight. Severe thunderstorms will be
possible this afternoon and early this evening mainly along and south
of Interstate 70. Large hail and damaging winds will be the main
threat. Tornadoes will be possible south of Highway 40.

After the strongest storms end early this evening, moderate to heavy
rainfall is expected across the region this evening through midday
Thursday. This could lead to local flash flooding, ponding of water,
and rises on areas of rivers and creeks.

.DAYS TWO THROUGH SEVEN...THURSDAY EVENING THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 1 PM MDT (2 PM CDT) through
7 PM MDT (8 PM CDT).

In the hours before

Local storm report, May 10, 3:30 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FUNNEL CLOUD     5 SE GOODLAND           39.30N 101.64W
05/10/2017                   SHERMAN            KS   NWS EMPLOYEE

            FUNNEL CLOUD SOUTH OF GOODLAND VISIBILE FROM NWS OFFICE.
            LOCATION ESTIMATED.

&&

DR
Local storm report, May 10, 3:31 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FUNNEL CLOUD     5 SE GOODLAND           39.30N 101.64W
05/10/2017                   SHERMAN            KS   NWS EMPLOYEE

            FUNNEL CLOUD SOUTH OF GOODLAND VISIBLE FROM NWS OFFICE.
            LOCATION ESTIMATED.

&&

DR
Special weather statement, May 10, 3:36 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
336 PM MDT WED MAY 10 2017

KSZ013-102215-
Sherman KS-
336 PM MDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 415
PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Goodland, moving northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Goodland and Ruleton.

This includes Interstate 70 in Kansas between mile markers 7 and 26.

LAT...LON 3924 10202 3956 10169 3946 10141 3913 10177
      3913 10185
TIME...MOT...LOC 2135Z 125DEG 9KT 3929 10172

Lockhart
Local storm report, May 10, 3:39 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             4 N GOODLAND            39.41N 101.71W
05/10/2017  M0.25 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

JN
Special weather statement, May 10, 3:46 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
346 PM MDT WED MAY 10 2017

COZ091-092-102230-
Kit Carson County CO-Cheyenne County CO-
346 PM MDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND SOUTHEASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 430 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Cheyenne Wells, moving northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells and Firstview.

This includes Highway 385 between mile markers 144 and 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3895 10206 3863 10247 3879 10275 3923 10206
TIME...MOT...LOC 2145Z 125DEG 9KT 3892 10222

Lockhart
Local storm report, May 10, 4:18 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             5 S GOODLAND            39.28N 101.71W
05/10/2017  M0.88 INCH       SHERMAN            KS   LAW ENFORCEMENT

            NEAR RD 62 ON HIGHWAY 27 SOUTH

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:09 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman51 min
May 9, 6:55 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins36 min
May 9, 6:58 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace47 min
May 9, 7:31 PM MDTSpecial Weather StatementGLDRawlins29 min
May 9, 7:45 PM MDTSpecial Weather StatementGLDWallace15 min
May 9, 8:00 PM MDTSpecial Weather StatementGLDSherman30 min
May 9, 8:01 PM MDTSpecial Weather StatementGLDRawlins29 min
May 9, 8:28 PM MDTSpecial Weather StatementGLDSherman32 min
May 9, 8:48 PM MDTSpecial Weather StatementGLDWallace27 min
May 9, 8:52 PM MDTSpecial Weather StatementGLDThomas23 min
May 9, 9:13 PM MDTSpecial Weather StatementGLDThomas32 min
May 9, 9:44 PM MDTSpecial Weather StatementGLDThomas31 min
May 9, 9:52 PM MDTSpecial Weather StatementGLDGreeley38 min
May 9, 10:15 PM MDTSpecial Weather StatementGLDDecatur30 min
May 9, 10:40 PM MDTSpecial Weather StatementGLDDecatur35 min
May 9, 10:43 PM MDTSevere Thunderstorm WarningGLDDecatur, Norton25 min
May 10, 3:22 PM MDTTornado WarningGLDSherman11 min
May 10, 3:36 PM MDTSpecial Weather StatementGLDSherman39 min
May 10, 4:19 PM MDTSevere Thunderstorm WarningGLDSherman22 min
May 10, 5:00 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace45 min
May 10, 5:12 PM MDTSpecial Weather StatementGLDWallace63 min
May 10, 5:25 PM MDTSevere Thunderstorm WarningGLDThomas50 min
May 10, 5:33 PM MDTSevere Thunderstorm WarningGLDWallace42 min
May 10, 5:43 PM MDTSevere Thunderstorm WarningGLDLogan, Thomas47 min

Nearby

Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.